Missouri, 2003Flood in Missouri, May 8 to 9, 2003
May 8 to 9, 2003 · NWS EAX · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 8, 2:40 PM CST, 3 hours 20 minutes earlier.
Area forecast discussion, May 8, 2:40 PM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
340 PM CDT THU MAY 8 2003
...SEVERE WEATHER OUTBREAK EXPECTED LATE THIS AFTERNOONS AND THIS
EVENING...
RADAR...SATELLITE...AND SURFACE OBSERVATIONS ALL PAINT PICTURE OF
SEVERE WEATHER ACROSS EASTERN KANSAS AND NORTHERN MISSOURI FOR LATE
THIS AFTERNOON AND THE OVERNIGHT HOURS. SURFACE DEWPOINTS IN THE 70S
CAN BE SEEN RACING NORTH THROUGH CNU AND JLN JUST BEHIND THE WARM
FRONT. CAPES IN EAST KANSAS AND WEST MISSOURI ARE PUSHING THROUGH
THE 3500 J/KG THIS AFTERNOON WITH MID-LEVEL LIFTED INDICIES INTO THE
-6 AND LESS RANGE. THE DRY LINE HAS MOVED INTO CENTRAL KANSAS THIS
AFTERNOON AND WILL CONTINUE TO MOVE EAST. 18Z SOUNDINGS CONTINUE TO
SHOW 50+ KT OF SHEAR IN THE SURFACE TO 6 KM LAYER...AND PROGGED
HELICITIES AND LCL HEIGHTS STILL INDICATE THAT SUPERCELLS CAPABLE OF
PRODUCING TORNADOS. AS THE UPPER LEVEL WAVE LIFTS INTO IOWA FROM
CENTRAL KANSAS THE DRY LINE WILL PUSH INTO WESTERN MISSOURI AFTER
SUNSET. WINDS WILL VEER ENOUGH TO ALLOW ANY CELLULAR ACTIVITY TO
CONGEAL INTO A LINE OF STORMS BY AROUND 9 PM. GIVEN THE HIGH AMOUNT
OF MOISTURE POOLED ALONG IN ADVANCE OF THE DRY LINE...HIGH
PRECIPITATION SUPERCELLS WILL BE A PROBLEM THIS EVENING...WHICH
COULD CAUSE SOME PROBLEMS WITH FLOODING OVERNIGHT.
CUTTER
1145 AM...
QUICK UP DATE TO THE ZONES TO REMOVE THE SEVERE THUNDERSTORM WATCH
HEADLINE THAT EXPIRED AT 11 AM. MADE SOME MINOR TWEAKS TO THE TODAY
AND TONIGHT PERIODS BASED ON CURRENT RADAR TRENDS. OTHER THAN THAT
NOW CHANGES WHERE INTRODUCED.
CUTTER
330 AM...
...SEVERE WEATHER OUTBREAK EXPECTED LATE THIS AFTERNOON AND THIS
EVENING ACROSS AREA...WITH POTENTIAL FOR LARGE HAIL...DAMAGING WINDS
AND TORNADOES...
SATELLITE IMAGERY AND UPPER AIR ANALYSIS INDICATE LONGWAVE TROUGH
ACROSS WESTERN CONUS WITH EMBEDDED SHORTWAVE OVER DESERT SOUTHWEST
ROUNDING BASE OF TROUGH. STRONG RETURN FLOW HAS SET UP ACROSS
CENTRAL PLAINS WITH 50KT LOW LEVEL JET ADVECTING GULF MOISTURE
NORTHWARD INTO REGION. ELEVATED CONVECTION HAS DEVELOPED IN REGION
OF STRONG MASS CONVERGENCE ALONG NOSE OF LOW LEVEL JET ACROSS
CENTRAL/SOUTHERN KS...AND EXPECT THIS ACTIVITY TO INCREASE IN AREAL
COVERAGE AS IT SPREADS EASTWARD ALONG STRONG 850MB THETA-E GRADIENT.
GIVEN STEEP MID-LEVEL LAPSE RATES AND STRONG SHEAR THROUGHOUT LAYER
OF ELEVATED INSTABILITY...SOME OF THESE STORM MAY PRODUCE LARGE
HAIL.
OTHERWISE SURFACE WARM FRONT ANALYZED ALONG RED RIVER VALLEY
PROGGED TO LIFT NORTHWARD TODAY REACHING NORTHERN MO BY LATE
AFTERNOON. DRYLINE PROGGED TO SET UP ACROSS CENTRAL KS THIS
AFTERNOON THEN PUNCH EASTWARD AS MID-LEVEL DRY INTRUSION ASSOCIATED
WITH APPROACHING 250MB JET STREAK SPREADS ACROSS KS. INITIALLY CAP
SHOULD HOLD OFF CONVECTION UNTIL LATE AFTERNOON WHEN HEIGHT FALLS
AND MID-LEVEL COOLING ASSOCIATED WITH APPROACHING DESERT SOUTHWEST
SHORTWAVE ACT TO WEAKEN CAP SUFFICIENTLY TO ALLOW CONVECTION TO FIRE
ALONG DRYLINE...AND POSSIBLY WARM FRONT. ATMOSPHERE PROGGED TO
BECOME VERY UNSTABLE THIS AFTERNOON ACROSS WARM SECTOR...WITH MUCAPE
PROGGED IN EXCESS OF 4000 J/KG. STRONG DEEP LAYER SHEAR IN EXCESS OF
60 KTS OVER LOWEST 6 KM WILL BE MORE THAN SUFFICIENT FOR
SUPERCELLS...AND LONG LOW LEVEL HODOGRAPHS COMBINED WITH LOW LCL
HEIGHTS SUPPORT THREAT FOR STORMS TO BECOME TORNADIC. CONVECTION
ALONG DRYLINE MAY EVOLVE INTO BOWS/SHORT LEWPS AS IT ADVANCES INTO
CWA THIS EVENING...HOWEVER CANT RULE OUT POTENTIAL FOR STORMS TO
REMAIN DISCRETE. STORMS ACROSS NORTHERN MO IN VICINITY OF WARM FRONT
WILL HAVE BEST POTENTIAL TO BECOME TORNADIC EARLY THIS
EVENING...GIVEN ENHANCED LOW LEVEL HELICITY JUST NORTH OF BOUNDARY.
EXPECT CONVECTION TO SHIFT EAST OF CWA AROUND/SHORTLY AFTER 06Z AS
UPPER LEVEL SHORTWAVE PULLS AWAY FROM REGION AND DRY SLOT SPREADS
ACROSS AREA...SHUNTING 850MB MOISTURE AXIS EAST.
SEAMAN
405 PM WED MAY 7...
IMPRESSIVE RETURN FLOW SETTING UP FOR LATER TONIGHT AS WARM AIR
ADVECTION/ISENTROPIC LIFT SET UP POTENTIAL FOR ELEVATED STORMS
ACROSS WESTERN/SOUTHERN SECTIONS OF FORECAST AREA. SURFACE WARM
FRONT WILL RETREAT NORTH TONIGHT/THURSDAY...REACHING NORTHERN MO BY
EARLY AFTERNOON. TWO PRIMARY AREAS FOR SEVERE THUNDERSTORMS...WARM
FRONT AND SURFACE DRYLINE OVER EASTERN KS. EXTREMELY UNSTABLE
AIRMASS IN WARM SECTOR WILL MOVE INTO WEST CENTRAL MO BY AFTERNOON.
VERY STRONG COUPLED JETS...850 MB/250 MB WILL INTERACT IN VICINITY
OF BOTH BOUNDARIES TO ALLOW FOR RAPID DEVELOPMENT OF SEVERE
THUNDERSTORMS DURING THE AFTERNOON. DRYLINE SHOULD REACH MO/KS STATE
LINE AROUND 00Z AND EXIT FORECAST AREA SHORTLY AFTER MIDNIGHT. AS
MENTIONED IN SPC DISCUSSIONS THE POTENTIAL EXISTS FOR WIDESPREAD
SEVERE WEATHER EVENT...STARTING WITH LARGE HAIL PRODUCERS LATE
TONIGHT/THURSDAY MORNING AND THEN SUPERCELL/DRYLINE SEVERE ACTIVITY
IN THE AFTERNOON/EVENING HOURS. WENT ABOVE GUIDANCE TEMPERATURES
TOMORROW AS MODELS APPEAR TO BE UNDERFORECASTING STRENGTH OF WARMING
IN WARM SECTOR.
NO COOLING EXPECTED IN WAKE OF SURFACE LOW ON FRIDAY AND GIVEN AMPLE
SUNSHINE AND WARMER START SHOULD BE ABLE TO WARM BACK INTO THE LOWER
80S...IF NOT WARMER. WARM ADVECTION CONVECTION RETURNS FOR YET
ANOTHER ROUND OF NOCTURNAL CONVECTION OVER FORECAST AREA FRIDAY
NIGHT.
IN THE EXTENDED FORECAST...OUR ACTIVE WEATHER PATTERN THREATENS TO
CONTINUE THROUGH THE WEEKEND AND NEXT WEEK. THE TROUGH ANCHORED OVER
THE WEST COAST WILL SPIT OUT ANOTHER IN A SERIES OF STRONG SHORT
WAVES INTO THE MIDWEST LATE FRIDAY. THE MID AND LONG RANGE MODELS
ARE IN SOME DISAGREEMENT TO THE TIMING OF THE WAVE AS IT MOVES
THROUGH THE MIDWEST THIS WEEKEND. THE UKMET CONTINUES TO BE THE MOST
PROGRESSIVE..THE ECMWF IS OFFERING THE SLOWEST SOLUTION WHILE THE
GFS IS SOMEWHERE IN BETWEEN. I HAVE OPTED TO TO GO WITH THE GFS AS
IT PROVIDES A NICE COMPROMISE. THE GFS WOULD FOCUS OUR WEEKEND
THUNDERSTORM CHANCES IN THE SATURDAY AFTERNOON THROUGH EARLY SUNDAY
MORNING TIME FRAME. FOR NEXT WEEK I ADDED IN THUNDERSTORM CHANCES
FOR TUESDAY NIGHT AND WEDNESDAY. THE GFS DROPS ANOTHER WAVE INTO THE
MIDWEST TUESDAY NIGHT...AND GIVEN THE ACTIVE PATTERN OF LATE IM NOT
GOING TO DISAGREE.
CUTTER
.EAX...
KS...NONE.
MO...NONE.
Hazardous weather outlook, May 8, 12:00 PM CST, 6 hours before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-091100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT THU MAY 8 2003
...OUTBREAK OF SEVERE THUNDERSTORMS EXPECTED LATE THIS AFTERNOON AND
TONIGHT WITH THREATS OF LARGE HAIL...DAMAGING WINDS...AND
TORNADOES...
...THIS IS A POTENTIALLY VERY DANGEROUS SEVERE WEATHER SITUATION...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS REMAIN POSSIBLE EARLY THIS AFTERNOON...NORTH
OF A ST JOSEPH TO MOBERLY LINE. ISOLATED STORMS MAY PRODUCE BRIEF
WIND GUSTS TO 60 MPH AND HAIL UP TO THE SIZE OF NICKELS.
A SEVERE WEATHER OUTBREAK IS EXPECTED LATE THIS AFTERNOON AND
INTO TONIGHT...WITH THE POTENTIAL FOR EXTREMELY LARGE HAIL...
DAMAGING WINDS...AND A FEW STRONG TORNADOES. THE GREATEST THREAT
FOR TORNADIC ACTIVITY WILL REMAIN ALONG AND WEST OF A LINE FROM
BETHANY TO WARRENSBURG AND CLINTON. THIS WOULD INCLUDE THE
METROPOLITAN AREAS OF ST JOSEPH AND KANSAS CITY.
THUNDERSTORM DEVELOPMENT IS ANTICIPATED AT OR AFTER 4 PM THIS
AFTERNOON ACROSS NORTHEAST KANSAS...NEAR THE TRIPLE POINT OF AN
APPROACHING SURFACE LOW PRESSURE SYSTEM...A RETREATING WARM FRONT
AND A SURGING DRY LINE. THESE STORMS WILL QUICKLY BECOME SEVERE AND
MOVE NORTHEAST INTO FAR NORTHWESTERN MISSOURI. EXTREMELY LARGE HAIL
GOLF BALL SIZE OR LARGER...DAMAGING WINDS AND TORNADOES WILL BE
POSSIBLE WITH THESE STORMS.
DISCRETE SUPERCELL DEVELOPMENT WILL THEN TAKE PLACE FURTHER SOUTH
AHEAD OF THE DRY LINE...ACROSS MUCH OF EASTERN KANSAS. STRONG
INSTABILITY...VERY STRONG WIND SHEAR AND STRONG FORCING WILL QUICKLY
LEAD TO THESE STORMS BECOMING SEVERE WITH AGAIN THREATS OF LARGE
HAIL...DESTRUCTIVE WINDS AND TORNADOES. BEST ESTIMATION ON THE
DEVELOPMENT OF THESE STORMS WILL BE AFTER 5 OR 6 PM.
A FEW OF THESE TORNADOES MAY BECOME STRONG IN BOTH THESE AREAS EARLY
THIS EVENING.
ALL OF THIS ACTIVITY IS EXPECTED TO EVENTUALLY FORM INTO AN INTENSE
SQUALL LINE TOWARDS THE MIDNIGHT HOUR...WITH AN ATTENDANT THREAT FOR
LARGE HAIL AND INTENSE...DESTRUCTIVE WINDS...ESPECIALLY IN AREAS
EAST OF THE BETHANY TO WARRENSBURG LINE AFTER 9 PM.
THIS IS POTENTIALLY A VERY DANGEROUS SITUATION. RESIDENTS OF
NORTHEAST KANSAS...NORTHWEST...NORTHERN AND WESTERN MISSOURI ARE
URGED TO REVIEW SEVERE WEATHER SAFETY RULES AND TO LISTEN TO RADIO
AND TELEVISION AND NOAA WEATHER RADIO FOR POSSIBLE WATCHES...
WARNINGS AND STATEMENTS LATER THIS AFTERNOON AND TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS ARE FORECAST FOR SATURDAY THROUGH EARLY SUNDAY
MORNING. AT THIS TIME...SEVERE THUNDERSTORMS LOOK POSSIBLE WITH THIS
ACTIVITY...ESPECIALLY DURING THE LATE AFTERNOON AND EARLY EVENING
HOURS. DUE TO THE EXPECTED ELEVATED NATURE OF THIS WEEKENDS
STORMS...THE MAIN THREAT WILL BE LARGE HAIL AND STRONG WINDS.
FOR NEXT WEEK THUNDERSTORMS WILL BE POSSIBLE AGAIN TUESDAY NIGHT
THROUGH THURSDAY AS ANOTHER FRONTAL BOUNDARY MOVES INTO EAST KANSAS
AND NORTHERN MISSOURI.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE REQUIRED LATE THIS AFTERNOON AND
TONIGHT...ACROSS NORTHEAST KANSAS AND NORTHWEST MISSOURI BY LATE
THIS AFTERNOON...AND FURTHER SOUTH AND EAST INTO THE EVENING HOURS.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.
HUDSON/CUTTER
In the hours before
Local storm report, May 8, 4:23 PM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
523 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0521 PM OLATHE KS 1.75 INCH HAIL
05/08/03 JOHNSON REPORTED BY PUBLIC AT
151ST AND RIDGEVIEW.Local storm report, May 8, 4:28 PM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
528 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0527 PM OVERLAND PARK KS 1.75 INCH HAIL
05/08/03 JOHNSON REPORTED BY LAW
ENFORCEMENT OFFICIAL AT
COLLEGE AND QUIVIRALocal storm report, May 8, 4:42 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
542 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0535 PM 5 S KANSAS CITY DOWNTOWN MO .75 INCH HAIL
05/08/03 JACKSON REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 8, 4:47 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
547 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0544 PM 1 E POLO MO .88 INCH HAIL
05/08/03 CALDWELLLocal storm report, May 8, 5:00 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0516 PM 1 SW GARDNER KS 2.5 INCH HAIL
05/08/03 JOHNSON REPORTED BY LAW
ENFORCEMENT OFFICIAL AT
MILE MARKER 206 ON I-35.Local storm report, May 8, 5:23 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
623 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0621 PM TRENTON MO .88 INCH HAIL
05/08/03 GRUNDY REPORTED BY HAM RADIO
OPERATOR.Flood, Howard
- When
- May 8, 6:00 PM CST to May 9, 6:00 AM CST
- Where
- Howard forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.143, -92.696 (the zone’s center; the record gives no point)
Heavy rains on the evening of June 8th, caused the Moniteau Creek near Fayette to exceed flood stage by one and a half feet.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, May 8, 2003134 injured · $371 million · F4 · 13 events
- Tornadoes and Hail in Kansas, May 8, 20039 injured · $3.5 million · F3 · 35 events
- Tornadoes and Damaging Wind in Kansas, May 8, 2003$1.7 million · F3 · 7 events
- Tornadoes in Kansas, May 8, 20039 injured · $7.5 million · F2 · 3 events
- Tornado in Oklahoma, May 8, 2003$250,000 · F3 · 1 event
- Hail in Iowa, May 8, 2003$38 million · 2.75 in hail · 10 events
- Tornadoes and Hail in Missouri, May 8, 2003$6.8 million · F0 · 40 events
- Flash Flood in Tennessee, May 8, 2003$23 million · 1 event
- Flash Flood in Illinois, May 8, 20031 death · 1 event
- Hail in Illinois, May 8, 2003$12 million · 4 in hail · 3 events
- Flash Flood in Tennessee, May 8, 2003$12 million · 1 event
- Tornado and Hail in Kansas, May 8, 2003$65,000 · F2 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359198.